Mississippi, 2001Tornado in Mississippi, June 11, 2001
June 11, 2001 · NWS MOB · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 11, 1:55 AM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Jun 11, 1:55 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 AM CDT MON JUN 11 2001
CENTER OF SFC TO 500 MB LOW PRES (REMNANTS OF ALLISON) OVER SRN LA
NOW MOVG ENE. LARGE AREA OF MODERATE TO HEAVY RAIN IN ASSOCN WITH
ERN SECTOR OF THIS SYSTEM MOVG GRDLY NE ACRS FCST AREA ATTM. AVN
NOW GOING WITH A MORE SLY TRACK THAN PREV RUNS...CLOSER TO THE ETA
WHICH SEEMS TO AGREE WITH LATEST SATELLITE TRENDS. WILL PIN FCST
CLOSELY WITH THE ETA FCST OF THE 850-500 MB CENTER WITH CATEGORICAL
RAINS IN THE ERN SECTOR OF THE SYSTEM. LOW SHOULD TRACK FROM SE LA
TODAY TO BETWEEN MEI-MOB BY THIUS EVENING...THEN TO NEAR MGM BY 12Z
TUE...ATL BY 00Z WED. IN SHORT...THIS MEANS RAIN (HEAVY AT TIMES)
ACRS MUCH OF THE FCST AREA TODAY INTO TONIGHT.
AS FAR AS THE FLASH FLOOD THREAT...WE ARE STARTING TO SEE SOME
BANDING AND TRAINING OF HEAVY CELLS (2 INCH/HOUR TOTALS) ON THE EAST
SIDE OF THE LOW OVER SERN LA AND COASTAL MS. THIS SHOULD CONTINUE
TO PROGRESS EAST INTO OUR AREA NEXT SEVERAL HOURS. ISOLATED CELLS
OVER COASTAL MS ALREADY EXCEEDING THE 1 AND 3 HOUR FLASH FLOOD
GUIDANCE TOTALS. WITH PRECIP WATER VALUES ON THE CEILING ALREADY...
WE THINK IT IS TIME TO HOIST THE FLASH FLOOD WATCH. THIS SYSTEM
WILL PROGRESS EAST CARRYING PERSISTENT HEAVY RAIN THREAT OVER MUCH
OF OUR AREA TODAY INTO TONIGHT.
DONT THINK WE WILL SEE NEAR THE AMOUNTS OF WIDESPREAD PROBLEMS OUR
NEIGHBORS TO THE W HAVE SEEN PAST COUPLE OF DAYS...BUT STILL ENOUGH
TO CAUSE PROBLEMS. DAYSHIFT WILL PROBABLY HAVE TO FINE TUNE THE
WATCH AND FCST AS THE SYSTEM EVOLVES FURTHER E TODAY. STAY TUNED.
MARINE-WISE...OFFSHORE BUOYS NOW GOING INTO SMALL CRAFT ADVSY
CRITERIA (42040). DOPPLER VWP VALUES FURTHER NE INDICATE WINDS
COMING UP WITH 20-30 KNOTS IN THE LOWEST 2 KFT. THINK WINDS WILL
COME UP TODAY AS THE LOW MOVES ENE AND THE GRADIENT TIGHTENS. WILL
GO AHEAD AND HOIST THE SMALL CRAFT ADVISORY FOR THE COASTAL
WATERS...EVEN THOUGH WE ARE CURRENTLY RUNNING WELL BELOW CRITERIA IN
THE ERN LEGS OF THE MARINE AREA. OVERALL...IT WONT BE A GOOD DAY
FOR BOATING.
HAVENT HAD A LOT OF TIME TO PERUSE THINGS PAST THE 36 HR TIMEFRAME.
GENERALLY STILL EXPECT THE LOW WILL WEAKEN AND TRACK OUT TO THE ENE
BY TUE...WITH SCATTERED DIURNAL SHOWERS/TSTMS EXPECTED IN LINGERING
DEEP MOISTURE THROUGH MIDWEEK.
/05
VERY PRELIM NUMBERS...
MOB 080 072 084 072 +643
PNS 080 074 084 074 +743
DTS 081 074 084 075 +743
GZH 080 070 084 070 +943
2R0 080 070 084 070 +743
61A 080 070 084 070 +743
.MOB...
AL...FLASH FLOOD WATCH ALZ039-051>064 THROUGH TONIGHT.
SMALL CRAFT ADVSY OFFSHORE TO 60 MILES INCLUDING MOBILE BAY.*
FL...FLASH FLOOD WATCH FLZ001>006 THROUGH TONIGHT.
SMALL CRAFT ADVSY OFFSHORE TO 60 MILES.
MS...FLASH FLOOD WATCH MSZ067-075-076-078-079 THROUGH TONIGHT.In the hours before
Special weather statement, Jun 11, 4:40 AM CST, 1 hour 20 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-111800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
540 AM CDT MON JUN 11 2001
...FLASH FLOOD THREAT TODAY INTO THIS EVENING FOR SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA
PANHANDLE...
...THERE IS A HIGH RISK FOR DEADLY RIP CURRENTS TODAY ALONG THE
ALABAMA AND NORTHWEST FLORIDA BEACHES...
...GALE WARNINGS ARE NOW IN EFFECT FOR THE COASTAL WATERS OF ALABAMA
AND NORTHWEST FLORIDA...
...ISOLATED SEVERE STORMS ARE POSSIBLE ALONG THE GULF COASTAL
COUNTIES THROUGH EARLY AFTERNOON...
A VIGOROUS LOW PRESSURE SYSTEM WILL MOVE SLOWLY NORTHEAST INTO SOUTH
ALABAMA TODAY. PERSISTENT BANDS OF HEAVY RAIN AHEAD OF THIS SYSTEM
WILL BRING LOCALIZED RAIN ACCUMULATIONS TO AROUND 5 INCHES FOR SOME
LOCATIONS IN SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA THROUGH THE
NOON HOUR. THE HEAVY RAINS WILL MOVE SLOWLY NORTHEAST ACROSS THE
WESTERN FLORIDA PANHANDLE INTO SOUTH CENTRAL ALABAMA TODAY...WITH
THE THREAT OF FLOODING RAINS LINGERING FOR THESE AREAS INTO THE
EVENING HOURS.
WHILE THE PRIMARY THREAT WITH THESE STORMS WILL BE HEAVY
RAINS...ISOLATED STORMS MAY BRIEFLY BECOME SEVERE PRODUCING DAMAGING
DOWNBURST WINDS AND POSSIBLY TORNADOES. THE PRIMARY THREAT FOR ANY
ISOLATED SEVERE STORMS WILL BE DURING THE MORNING HOURS ALONG THE
ALABAMA COASTAL COUNTIES AND ADJACENT GULF WATERS...AND THROUGH
EARLY AFTERNOON ALONG THE NORTHWEST FLORIDA COAST INTO EXTREME SOUTH
CENTRAL ALABAMA.
AS THE LOW PRESSURE SYSTEM NEARS...THE WINDS WILL INCREASE OUT OF
THE SOUTHEAST TO AROUND 35 MPH ALONG THE IMMEDIATE COASTAL AREAS.
THE PERSISTENT ONSHORE WIND COMBINED WITH THE EFFECTS OF TIDAL
RANGES OF ONE AND A HALF FEET WILL RESULT IN A HIGH RISK OF DEADLY
RIP CURRENTS ALONG THE BEACHES FROM DAUPHIN ISLAND EAST TO DESTIN.
GALE WARNINGS ARE ALSO IN EFFECT FOR THE GULF COASTAL WATERS TODAY
AS THE WINDS WILL BECOME SOUTHEAST AT 35 KNOTS...MAKING FOR VERY
ROUGH CONDITIONS FOR MARINE INTERESTS.
DUE TO THE HEAVY RAIN AND FLOODING THREAT...ACTIVATION OF EMERGENCY
MANAGERS AND STORM SPOTTERS MAY BE REQUIRED THROUGH THIS EVENING.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
Tornado, George
- When
- June 11, 6:00 AM CST to 6:15 AM CST
- Where
- George County, 3 mi E of Movella
- Rating
- F1
- Path length
- 10 mi
- Path width
- 75 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $150,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 30.750, -88.450
A severe thunderstorm produced an F1 tornado in the southeast part of the county, first touching down near the Howell community about 3 miles east of Movella. The tornado first touched down just inside the George county line near Red Edwards Lane and Howell Road and moved north from there. Initially the tornado just produced tree damage, with some minor roof damage to a couple of homes. As the tornado moved north, it crossed Griffin Lane and totally destroyed a newer model manufactured home. The mobile home tie downs were pulled out of the ground and the home turned over and was torn apart as it rolled. The female occupant of the home was in the house at the time the tornado struck, and was injured, suffering a broken collarbone. The tornado then crossed Appaloosa Road and caused major damage to a two story home. The family that lived at the home was upstairs when the tornado struck. They saw the tornado approaching and took shelter downstairs. They were not injured, but part of the roof of the house was ripped off, and the upstairs room that they were previously in was heavily damaged. The occupants said the tornado made very little noise as it approached. The tornado continued moving through a wooded area, crossing State Highway 612 just west of Walt Tanner Road. Here trees were blown down and a home received roof damage. The tornado continued moving north and destroyed four manufactured homes and blew down several trees near Sandy Hill Drive. The tornado then moved across a forested area and then did considerable damage along Lucas Road. Several homes were damaged and numerous trees were blown down in this area. The tornado then crossed U. S. Highway 98 and went back into the clouds near Moody Road. Damage to this area was mostly to trees.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Florida, June 11 to 12, 20011 death · $20 million · 1 event
- Tornadoes and Hail in Minnesota, June 11, 20017 injured · $10 million · F2 · 13 events
- Tornadoes and Hail in Minnesota, June 11, 20012 injured · $75 million · F1 · 54 events
- Tornado in Florida, June 11, 20011 death · $35,000 · F0 · 1 event
- Flood and Hail in Wisconsin, June 11, 20012 injured · $19 million · 1.75 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, June 11, 2001$5.2 million · 2.75 in hail · 31 events
- Heat in Texas, June 11, 20011 death · 1 event
- Tornadoes and Damaging Winds in Wisconsin, June 11, 2001$2.1 million · F1 · 24 events
- Tornadoes and Flash Flooding in Mississippi, June 11, 2001$1.2 million · F1 · 17 events
- Damaging Wind in Mississippi, June 11, 20015 injured · $250,000 · 85 kt wind · 1 event
- Flash Flooding in Georgia, June 11 to 12, 2001$1.3 million · 2 events
- Tornado and Hail in Wisconsin, June 11 to 12, 2001$69,000 · F0 · 60 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251386.